Treatment of hypertriglyceridemia in patients receiving parenteral nutrition.

R.G.J. Visschers, S. Olde Damink, J.M. Gehlen, B. Winkens, P.B. Soeters, W.G. van Gemert

Research output: Contribution to journalArticleAcademicpeer-review

14 Citations (Scopus)

Abstract

BACKGROUND: This study aims to evaluate whether withdrawal of a soy oil-based lipid emulsion from the parenteral nutrition (PN) regimen in humans is associated with improved triglyceride and liver enzyme concentrations. METHODS: In this retrospective study, patients with hypertriglyceridemia (>4.50 mmol/L) while receiving PN were retrieved from a prospective complication registration database. Patients received Intralipid 20% as part of an all-in-one system containing all necessary macro- and micronutrients, electrolytes, trace elements, and vitamins. RESULTS: Forty patients with hypertriglyceridemia were included. Lipid emulsions were withdrawn from the all-in-one mixture for a median of 5 (range, 1-23) days, after which triglyceride concentrations decreased significantly (mean difference -2.5 +/- 0.30 mmol/L, P < .001). Aspartate aminotransaminase and leukocyte count decreased significantly (mean difference -35 +/- 17 U/L, P = .049 and -3.8 +/- 1.7*10E9/L, P = .028, respectively), whereas albumin level increased significantly (mean difference 2.1 +/- 0.9 g/L, P = .027). Alanine aminotransaminase showed a nonsignificant reduction (mean difference -30 +/- 22 U/L, P = .194). In 11 patients, the lipid emulsion was reintroduced, after which triglyceride levels showed a significant increase (mean difference 1.5 +/- 0.30 mmol/L, P = .001). CONCLUSIONS: Short-term withdrawal of the lipid fraction in the PN mixture is associated with a significant reduction of plasma triglyceride concentration. Reintroduction was related to an increase of triglyceride concentration. In addition, liver enzyme abnormalities and leukocyte count reduced, whereas albumin levels increased, suggesting that even short withdrawal of the lipid emulsion diminished hepatocellular damage and systemic inflammation. (JPEN J Parenter Enteral Nutr. XXXX;xx:xx-xx).
Original languageEnglish
Pages (from-to)610-615
Number of pages6
JournalJournal of Parenteral and Enteral Nutrition
Volume35
Issue number5
DOIs
Publication statusPublished - Sep 2011

Keywords

  • triglycerides
  • hypertriglyceridemia
  • transaminases
  • albumin
  • parenteral nutrition
  • CRITICALLY-ILL PATIENTS
  • ENTEROCUTANEOUS FISTULAS
  • INTRALIPID INFUSION
  • LIPID EMULSIONS
  • LIVER-FUNCTION
  • SERUM
  • OMEGA-3-FATTY-ACIDS
  • SUPPLEMENTATION
  • STEATOHEPATITIS
  • COMPLICATIONS

Cite this